Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Wilmington, OH

June 15, 2004Boone County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 15, 2004, 3:22 PM EDT for Boone County, Kentucky. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 3:22 PM EDT (19:22 UTC)
Expired
Jun 15, 2004, 5:15 PM EDT
In force
113 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Boone County, KY

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 151922
FFWILN
KYC015-152115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN KENTUCKY

* UNTIL 515 PM EDT

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER FAR WESTERN 
BOONE COUNTY. UP TO 2.5 INCHES OF RAIN HAD FALLEN NEAR RABBIT HASH 
SINCE 2 PM...WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE THROUGH 430 
PM. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3903 8489 3884 8490 3888 8470 3912 8470

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:15 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 15, 3:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUN 15 2004

.SHORT TERM...
STATIONARY FRONTAL BOUNDARY WAS LOCATED ACRS NRN IL...NRN IN...THEN
INTO NRN OHIO THIS AFTERNOON.  A VERY WARM...MOIST AIRMASS WAS
LOCATED SOUTH OF THIS BOUNDARY.  SHOWERS AND THUNDERSTORMS HAVE
ERUPTED DUE TO THE DAYTIME HEATING...RESULTING IN VERY HEAVY
RAINFALL ACRS PARTS OF THE CWFA.  THE NRN CWFA...ESPECIALLY ALONG
AND NORTH OF I-70...HAVE THE LOWEST FFG VALUES...WHICH ARE NEAR 1
INCH.  HAD CONTEMPLATED ABOUT ISSUING A FLOOD WATCH FOR THIS REGION
ONLY.  HOWEVER...WITH ETA MODEL DEPICTING NEARLY 2 INCHES OF
PRECIPITABLE WATER ACRS THE SOUTH TONIGHT INTO THE FIRST PART OF
WEDNESDAY...I HAVE NOW DECIDED TO PLACE A FLOOD WATCH FOR THE ENTIRE
REGION.  ETA MODEL SHOWS A VORT LOBE ROTATING NORTH ACRS THE CWFA
TONIGHT...THEN INTO THE LOWER GREAT LAKES BY WEDNESDAY AFTN.  AS A
RESULT...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
INTO THE FIRST PART OF WEDNESDAY AS THIS FEATURE INTERACTS WITH A
WEAK LOW LVL JET.

FOR WEDNESDAY NIGHT...ANOTHER S/WV APCHES FROM THE WEST.  THE ETA IS
MUCH FASTER WITH THIS FEATURE THAN THE GFS.  HAVE OPTED FOR THE ETA
SOLUTION ATTM...WHICH BRINGS ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT.

ON THURSDAY...COLD FRONTAL BOUNDARY APCHES THE REGION FROM THE NW.
THERE SHOULD BE A MINIMUM IN POPS THURSDAY AFTN BEFORE FRONT MOVES
THROUGH REGION THURSDAY NIGHT...BRINGING YET ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS.

IN TERMS OF TEMPS...HAVE GONE A LITTLE WARMER ON LOWS TONIGHT
THROUGH THURSDAY NIGHT GIVEN HIGH DEWPOINTS.  FOR HIGHS...HAVE
TWEAK SLIGHTLY WARMER THAN THE MAV GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM...
BIGGEST CHALLENGE IS ATTEMPTING TO FIND AN EXTENDED DRY PERIOD FROM
THE EXCESSIVELY WET AND STORMY PATTERN THAT HAS BLANKETED THE OH VLY
SINCE ERLY MAY. MODELS HAVE HAD ALL SORTS OF TROUBLE RESOLVING S/WVS
ALONG THE STAGNANT FRNTL BNDRY...BUT HAVE HAD A COUPLE RUNS IN A ROW
NOW THAT ARE FINALLY KICKING FRNTL BNDRY SOUTH AND EAST OF FCST AREA
ON FRI.  12Z GFS SLOWING DOWN FROPA INTO FRI AFTN...BUT THIS REMAINS
SLOWEST OF ALL EXTENDED SOLNS.  HAVE GONE WITH LO CHC POPS SOUTH AND
EAST OF I-71 FRI MRNG...WITH DRY WX ACRS ENTIRE FCST AREA BY FRI
AFTN WITH SFC HI PRES BRIEFLY BUILDING IN.  BACK EDGE OF FRNTL BNDRY
THEN PROGGED TO RETURN NORTH SAT NIGHT INTO SUN AS SFC LO TRACKS
THRU LWR GRT LKS/OH VLY.  ALSO ATTEMPTED TO PLACE TIMING WITH THESE
FEATURES...NOT BRINGING PCPN CHANCE INTO REGION UNTIL SAT LATE
AFTN/EVNG.  KEEPING POPS NO HIGHER THAN 30 WITH UNCERTAINTY ATTM.

FRNTL BNDRY WILL PULL EAST OF REGION BY SUN AFTN WITH SFC HI PRES
RETURNING. 00Z GFS REMAINS MOST AMPLIFIED SOLN FOR SUN-TUES...DVLPG
EASTERN CONUS UPR TROF WITH STRONG SFC LO TRACKING THRU SRN CANADA.
WHILE THIS SOLN IS FAR LESS AMPLIFIED THAN 14/00Z GFS SOLN...STILL
FEEL THAT GFS LOOKS TOO AMPLIFIED.  THIS THINKING IS FURTHER
SUPPORTED AS ECMWF/UKMET BOTH REMAIN CONSISTENT IN INDCG MORE ZONAL
FLO PATTERN ERLY NEXT WEEK.  12Z GFS ALSO APPEARS TO SHOW LESS
AMPLIFICATION BEHIND SUN FROPA.  HAVE CONTINUED WITH PREV TREND FOR
WARMER/DRIER WX SUGGESTED BY ECMWF/UKMET SOLNS FROM SUN NIGHT THRU
TUES...WITH U70S/NEAR 80 FOR AFTN HIGHS AND U50S/NEAR 60 FOR LOWS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 3 PM EST FOR ALL INDIANA COUNTIES.
KY...FLOOD WATCH UNTIL 4 PM EDT FOR ALL KENTUCKY COUNTIES.
OH...FLOOD WATCH UNTIL 4 PM EDT FOR ALL OHIO COUNTIES.

&&

HICKMAN/RYAN
Hazardous weather outlook, Jun 15, 4:07 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT TUE JUN 15 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
407 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS
TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE
AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE
EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FRANKS

In the hours before

Local storm report, Jun 15, 2:30 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     2 S SIDNEY              40.26N 84.16W
06/15/2004                   SHELBY             OH   TRAINED SPOTTER

            TWO TREES DOWN

&&

END
Local storm report, Jun 15, 2:41 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
241 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 N GREENVILLE          40.18N 84.62W
06/15/2004                   DARKE              OH   COUNTY OFFICIAL

            SEVERAL POWER POLES BLOWN DOWN.

&&

TPJ
Local storm report, Jun 15, 2:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      GREENVILLE              40.10N 84.62W
06/15/2004                   DARKE              OH   COUNTY OFFICIAL

            WATER FLOWING OVER SEVERAL ROADS, NUMEROUS ROADS CLOSED.

&&

TPJ
Local storm report, Jun 15, 2:54 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            SIDNEY                  40.29N 84.16W
06/15/2004                   SHELBY             OH   COUNTY OFFICIAL

            NUMEROUS ROADS FLOODED.

0250 PM     FLASH FLOOD      DELAWARE                40.30N 83.08W
06/15/2004                   DELAWARE           OH   COUNTY OFFICIAL

            WATER OVER SEVERAL ROADS, STATE ROUTE 23 FLOODED. MOBILE
            HOME PARK FLOODED.

&&

TPJ
Local storm report, Jun 15, 3:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            JOHNSTOWN               40.15N 82.69W
06/15/2004                   LICKING            OH   DEPT OF HIGHWAYS

            SEVERAL HIGH WATER SIGNS POSTED, WATER OVER SEVERAL
            ROADS.

&&

DC

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.